Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 190, NWS Columbia, SC

July 27, 2012Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2012, 3:18 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2012, 3:18 PM EDT (19:18 UTC)
Expired
Jul 27, 2012, 4:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:12 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 1:12 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 27 2012

.SYNOPSIS...
GENERALLY TYPICAL SUMMERLIKE WEATHER EXPECTED THROUGH THE PERIOD. AN
UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES OF
WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
THIS EVENING. TEMPERATURES IN THE UPPER 90S. HEAT INDEX 105 TO
110 OVER MOST OF THE AREA. WEAK SHORT WAVE MOVING NORTH FROM
SOUTHWEST GEORGIA MAY TRIGGER CONVECTION THIS AFTERNOON ESPECIALLY
IN THE CSRA. SHOWERS MAY ALSO FOCUS IN THE NORTHERN
MIDLANDS/PIEDMONT WHERE DUE TO SLIGHTLY STRONGER DEEP SHEAR...SLIGHT
RISK SEVERE THUNDERSTORMS.  CHANCE POPS INTO THE EARLY EVENING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. AHEAD OF THE DEVELOPING UPPER TROUGH...THE SHORT
WAVE CURRENTLY OVER CENT GA WILL KICK OUT TO THE NE TONIGHT. WEAK
FRONTAL BOUNDARY WILL SLOWLY ENTER THE REGION TONIGHT AND
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH THE PERIOD. EXPECT STRONG HEATING...AND AN
APPROACHING SURFACE BOUNDARY...TO RESULT IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DID NOT INCLUDE
THUNDERSTORMS IN THE FORECAST BECAUSE OF TIMING/LOCATION
UNCERTAINTY. ANY THUNDERSTORMS MAY CONTAIN STRONG AND GUSTY WINDS
BECAUSE OF MODERATE TO STRONG INSTABILITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 4:28 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 2:00 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012

SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
      3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:00 PM EDTSpecial Weather StatementCAECalhoun, Lexington60 min
Jul 27, 3:54 PM EDTSpecial Weather StatementCAEAiken, Calhoun51 min
Jul 27, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington45 min
Jul 27, 4:10 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw50 min
Jul 27, 4:19 PM EDTSevere Thunderstorm WarningCAELexington, Richland41 min
Jul 27, 4:46 PM EDTSevere Thunderstorm WarningCAEChesterfield29 min
Jul 27, 5:21 PM EDTSevere Thunderstorm WarningCAEChesterfield24 min
Jul 27, 6:08 PM EDTSpecial Weather StatementCAENewberry22 min
Jul 27, 6:18 PM EDTSpecial Weather StatementCAEBamberg, Barnwell42 min
Jul 27, 6:53 PM EDTSpecial Weather StatementCAEFairfield, Newberry37 min
Jul 27, 7:02 PM EDTSevere Thunderstorm WarningCAENewberry28 min
Jul 27, 7:30 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda30 min
Jul 27, 5:12 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie33 min
Jul 27, 6:26 PM EDTSevere Thunderstorm WarningCAEBurke49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.